HIV doesn't just affect your immune system. The virus can harm other parts of your body, too. Also, the drugs you take to treat HIV can have side effects. You'll need to watch for trouble and take steps to prevent or slow the damage.
Some eye problems are mild, while others can be severe enough to cause blindness. Among the most common are infections, which can lead to bleeding in the retina (the tissue at the back of your eye) and retinal detachment. About 7 out of 10 people with advanced AIDS will have trouble with their eyes.
You may not have any symptoms until the problems are far along, so if you have advanced HIV, it's important to get regular eye exams. And call your doctor if your vision changes, including:
- You get blurry or double vision, or colors don't look right.
- You see spots.
- You have watery or red eyes.
- You're sensitive to light.
- Your eyes hurt.
Several things raise your chance of heart-related problems.
Because HIV affects your immune system, your body will be inflamed as it tries to fight the infection, like a constant low simmer. This kind of inflammation has been linked to heart disease.
Some drugs you take for HIV can also make heart disease more likely. They can cause insulin resistance, which raises your odds of diabetes, and problems breaking down fats. And these lead to heart disease. You might need to take more medicines to control your diabetes and cholesterol. Follow instructions for your prescriptions carefully.
If you smoke, quit.
Eat a variety of vegetables and fruits, plenty of whole grains, and omega-3 fatty acids. Choose lean cuts of meat and low-fat dairy products. Exercise, like a brisk walk, for 20-30 minutes most days of the week.
If you're carrying extra weight, losing as little as 5 or 10 pounds could make a big difference.
High blood pressure and diabetes are major causes of kidney disease. The healthy diet and regular exercise that's good for your heart will also help keep your blood pressure and blood sugar under control, which will help protect your kidneys, too.
Some HIV medications can cause kidney damage. If you already have kidney problems, your doctor may want to avoid those drugs or keep a close eye on their effects.
Your doctor will need to check your kidneys regularly because signs of kidney disease may not be obvious. Your kidneys can be checked by routine blood tests
Some HIV medications also have liver-damaging side effects.
Many people with HIV also have some form of hepatitis, an inflammation of the liver.
Be kind to your liver: Limit your alcohol intake, and don't use recreational drugs. Diabetes, high cholesterol or triglycerides, and being overweight can lead to fatty liver disease, so watch the extra carbs, fats, and calories.
Talk to your doctor about vaccinations against Hepatitis A and Hepatitis B. There is no vaccine against Hepatitis C, but you should get tested for it.
Get regular bloodliver tests to catch any liver problems early.
People with HIV tend to lose bone faster than healthy people. Your bones may get brittle and can break more easily. Your hips, especially, may hurt and feel weak.
It could be from the virus itself or the inflammation it causes, medicines you take to fight HIV or related illnesses (like steroids or antacids), or an unhealthy lifestyle. It might also be from a vitamin D deficiency, which is common in persons with HIV.
To help preserve your bones:
- Make sure you get plenty of calcium and vitamin D.
- Exercise in ways that put weight on your bones, like walking, or doing strength training.
- Don't smoke and limit your alcohol intake.
- Ask your doctor to check your vitamin D level.
Ask your doctor if you should take supplements or other medications to help your bones.
If you have advanced HIV, you're more likely to get infections that can cause inflammation in your brain and spinal cord. That can lead to confusion and other thinking problems as well as weakness, headaches, seizures, and balance problems.
When AIDS is very far along, you can get dementia and have problems remembering things.
Having HIV can also affect your mental health. Many people living with it have depression or anxiety.
Try to stay as healthy as possible. Take your medications as prescribed, and let your doctor know about any new symptoms or changes.